Download Full Text (1.8 MB)
Resident PGY 4
Henry Ford Hospital
We present a case report of a 47-year-old man who was scheduled for Lumbar epidural steroid injection for Lumbosacral radiculopathy under flouroscopy. During the procedure there was inadvertant injection of Gadavist dye in the intrathecal space. The procedure was subsequently aborted. The patient developed agitation and latered sensorium inthe pain clinic. He was immmediately tranferred to the ER, where he was intubated. A non-contrast computerized tomography scan of head, reported within an hour of inadvertent intrathecal gadolinium-based contrast injection, reveals diffuse large volume hyper attenuation throughout the subarachnoid spaces in the posterior fossa, basal cisterns, and Sylvian fissures with sparing of the vertex. The key learning point is that Gadolinium-based agents such as Gadavist have a known potential for causing nausea, confusion, and even seizures when injected in intrathecal space.
Chauhan, Gaurav; Upadhyay, Aman; Choe, Mun; and Salama Hanna, Joseph, "Inadvertent Intrathecal Injection of Ionic Contrast – Seeing is Believing!" (2019). Case Reports. 9.